Happy Mothers Breastfed Babies
Results 1 to 4 of 4

Thread: Keflex/antibiotics causing stomach problems for baby?

  1. #1
    Join Date
    Jun 2006
    Posts
    1

    Default Keflex/antibiotics causing stomach problems for baby?

    Hi all,

    My baby is one month old (BF only) and has been having stomach problems starting two days after I began a course of antibiotics (Keflex) for a bout of mastitis. She started spitting up a lot/vomiting, she grunts a lot, strains a lot and cries, and has a lot of gas. She's generally been a happy baby up until this point, and she seems like she's in a lot of pain when she's crying. Her pediatrician said it may be due to my antibiotics, and that it should resolve about two days after I finish my course (the two days are up tomorrow). She said I could try to give her chammomile tea to soothe her belly, but my baby hates it and won't take it.

    Has anyone heard of antibiotics causing stomach problems in a nursing child?

    Thanks!!

  2. #2
    Join Date
    Apr 2006
    Posts
    1,064

    Default Re: Keflex/antibiotics causing stomach problems for baby?

    Well, I have never personally heard anything about this, but it does make sense to me. Antibiotics (or any medication) often cause stomach upset as a side effect in people who take them, so it seems reasonable that a baby could have stomach upset due to the medication they would get through the mother's milk. I don't know anything about Keflex in terms of how much of it gets into the breastmilk. I'm sorry your baby is feeling so bad! Hopefully the symptoms will resolve as the meds exit your system. Let us know how she is doing.

  3. #3
    Join Date
    Jan 2006
    Posts
    1,551

    Default Re: Keflex/antibiotics causing stomach problems for baby?

    Thomas Hale lists keflex as L1.
    (L1 SAFEST: Drug which has been taken by a large number of breastfeeding mothers without any observed increase in adverse effects in the infant. Controlled studies in breastfeeding women fail to demonstrate a risk to the infant and the possibility of harm to the breastfeeding infant is remote; or the product is not orally bioavailable in an infant.)

    He lists the adult concerns as diarrhea, allergic rash or thrush. Pediatric concerns are listed as "None reported. Observe for diarrhea."
    Only minimal concentrations are secreted into human milk. It peaks in your system an hour after taking. The half-life is 50-80 minutes.

    At her age, another possibility is it may just be normal newborn behavior/symptoms. Hope you both get relief soon!

    Mary

  4. #4
    Join Date
    May 2006
    Posts
    28

    Default Re: Keflex/antibiotics causing stomach problems for baby?

    I just posted the same reply on another post. Probiotics are good for mommy and baby while taking antibiotics or when dealing with tummy problems. It is the same kind of cultures that are in yogurt. If you and baby both take them, they will help if the antibiotics are causing her tummy pain. They have really helped my baby girl. I can tell when she has been off them, because she starts spitting up more, grunting and seems to have more gas problems. I had heard about them and then asked the GI doctor who said that they are good for you. hth

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •